Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Loose motion,pain in lower right back,Cephalexin for skin infection,

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
hi Doctor, I live in Australia and I am suffering loose motion for the last 3 days, it started normally and yesterday it was 3 times and twice this morning. NOw I'm feeling slight pain in my lower back right side. I took a s antibiotic(cephalexin 500mg : two capsules twice a day for three days) for a skin infection i had. Could this be the problem?? What should be the best way to go about this??
Posted Sat, 5 May 2012 in Digestion and Bowels
Answered by Dr. Prasad 2 hours later
Dear Amay,

Thanks for consulting me.

It would be better if you can answer few of my queries.

1. Can you describe the consistency of the stool - is it completely watery or semisolid stool?
2. Do you find mucous or blood stains in the stool?
3. Did you vomit?
4. Are you running fever too?

Oral Cephlexin is reported to cause diarrheal episodes in some individuals. Change of antibiotic may be suggested if your symptoms are severe as it is of now.

In the meanwhile, you will need to take plenty of fluids using oral rehydration salts frequently to avoid getting dehydrated.

Awaiting your answers.

Above answer was peer-reviewed by
Follow-up: Loose motion,pain in lower right back,Cephalexin for skin infection, 3 hours later

The stools are almost watery. I would say about 95% of it.
No blood neither mucous
No vomit no fever,no other illness at all.

The last time I had a capsule of cephalexin 500mg was tuesday night. but the diarrhea continues up to now.

What kind of food should I avoid?? And any medicine that you would recommend under the conditions??

Answered by Dr. Prasad 13 hours later
Dear Amay,

Thanks for following up.

First let me apologies for being late in answering you.

Though Cephalexin is tolerated well in most people, a few have reported side effects that include loose stools and vomiting. The typical characteristics of stools that have been reported with its use are watery stools occasionally stained in blood (in some people) - as reported by you.

These symptoms may last for a 24 to 36 hours following the last medication. I hope by the time you see this answer, you could have recovered well. If not, you may need to use anti diarrheal medications. Imodium (Loperamide) is an antidiarrheal medication that is available over the counter at most places. You may check for the availability of this medication at the nearest pharmacy/chemist. Usually one or two tablets given over a period of 6-12 hours is enough to control the stools.

With regards to food, a less spicy, less greasy food is preferred. Sometimes milk and milk products, XXXXXXX fried food that are least digestible, high fiber food products, and so on is to be avoided. Plain rice, liquid diet, baked potatoes, banana and other semisolid food products are good choice in the current context.

Hope I have answered your query adequately.

Wish you good health!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor